Ask A Lawyer
Talk to a Fosamax Lawyer for a free case review.
Fosamax, and other bisphosphonate dugs that are used to treat osteoporosis, have been linked to osteonecrosis of the jaw. The most recent study concerning this link was conducted by a professor at the University of Southern California School of Dentistry and published in the January 1, 2009 issue of the Journal of the American Dental Association. The study found that about 4% of bisphosphonate users developed osteonecrosis of the jawbone following dental treatment. Something as simple as a single tooth extraction can result in this painful and difficult to treat condition.
Osteonecrosis can occur in any bone. It happens when the blood flow to the bone is interrupted and it results in the death of the bone. The lack of blood prevents the body from making new bone to replace old bone, which is what happens in a healthy body.
In the general public, osteonecrosis is most often seen in middle aged people in their thirties, forties and fifties and most commonly affects bones such as the hips, knees, shoulders and ankles – not the jaw.
Dentists and physicians are unsure why there seems to be an increased prevalence of osteonecrosis of the jaw for users of Fosamax and other bisphosphonates. One theory is that the osteonecrosis develops after a dental procedure, such as a tooth extraction, that allows bacteria to reach the bone. In fact, the approximately 4% of the 208 patients included in the University of Southern California School of Dentistry study had all had some kind of dental procedure while on Fosamax.
However, some physicians such as Dr. Marie Savard, think that the findings from the Journal of American Dental Association are troubling. ABCnews.com quotes her as saying, "The jawbone damage is troubling to me, since we may just be seeing the tip of the iceberg. After all, the drugs do change bone structure and growth." Doctors, such as Dr. Savard, reason that Fosamax is designed to increase bone density in order to make bones stronger. However, if Fosamax increases bone density too much then problems can result. If the bone becomes too dense then the proper amount of bone marrow might not be produced. Bone marrow contains the fat and tissues that are necessary for proper blood flow to the bone. If the bone has less marrow then its blood supply may be effected and serious conditions such as osteonecrosis might develop. According to this reasoning, osteonecrosis of any bone in the body may be a potential side effect of Fosamax and the fact that Fosamax has been linked to osteonecrosis of the jaw may be the beginning of future studies and findings regarding the link between the Fosamax drug and this painful condition.
Currently, no one knows for sure whether Fosamax and other bisphosphonates cause osteonecrosis of bones other than the jawbone. However, patients who take Fosamax and their physicians should be aware of the condition's symptoms and bone density should be carefully monitored to ensure that a safe bone density level is maintained and that bone marrow is allowed to provide an adequate blood supply to all of the bones in the body.